Ohio, 2020

Hail and Damaging Wind in Ohio, July 12, 2020

July 12, 2020 · NWS RLX · 2 events in 1 county or zone

A broad upper level trough was over the middle Ohio River Valley on the 12th. As a shortwave trough moved through the larger synoptic feature, showers and thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A broad upper level trough was over the middle Ohio River Valley on the 12th. As a shortwave trough moved through the larger synoptic feature, showers and thunderstorms developed. Isolated tree damage resulted from the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 12, 3:17 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 12, 3:17 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
417 PM EDT Sun Jul 12 2020

.SYNOPSIS...
Shortwave brings showers and storms this afternoon and evening.
High pressure in control through Wednesday. Another heat wave expected
by the middle of the week. Cold front by the end of week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 415 PM Sunday...

Paired back PoP coverage to isold/low end sct across much of
this area this afternoon with more robust activity mainly
focused along a psuedo warm front across southeast Ohio,
northern West Virginia and southwest Pennsylvania. Further
south, the cumulus field does show some agitation with a few
diurnally driven showers/thunderstorms popping up over the next
couple hours, but would expect more significant coverage to hold
off until arrival of better mid-level forcing with approach the
upper trough currently across the lower Ohio Valley late this
afternoon/early evening. Given the presence of 30-35KT deep
layer shear at least some updraft organization will be possible
with these storms, in addition to any bonus near surface
baroclinic vorticity generation near the aforementioned
boundary.

As of 220 PM Sunday...

Scattered showers continue to move across the northern half of
the CWA this afternoon and more widespread convection is
expected later in the day as a shortwave trough and cold front
approach from the west. While showers currently continue to be
of a scattered nature, increased instability with this incoming
system may allow for more organized convection later today.

Persistent cloud cover along the northern portion of the CWA has
helped to keep temperatures somewhat cooler this afternoon
which may help limit stronger storm formation in that area.
That being said, the entire CWA is still within a marginal risk
of both severe storms and excessive rainfall. With PW values in
the 1-2" range and CAPE around 1000-2000 J/kg, could have some
heavy downpours within some of the stronger storms. Should any
storms become severe, wind is the primary threat expected.

The trough axis and cold front are expected to push through the
area overnight with high pressure gradually building in behind.
During the day Monday, high pressure strengthens as upper level
ridging moves into the area. Should be a fairly dry day, though
and afternoon shower or storm may develop. Temperatures are
expected to be in the low to mid 80s in the lowlands and upper
60s to upper 70s in the higher elevations.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 240 PM Sunday...

Quiet weather conditions will continue as a sfc high pressure builds
from the north Tuesday. Models show H500 ridge gradually building
over the OH Valley by Wednesday. Soundings show very dry column
aloft through this period. Therefore, negated chances for
precipitation resulting in a very dry period.

Temperatures return to above normal, reaching the mid 90s by
Wednesday afternoon. Another heat wave is progged by Wednesday, with
heat index reaching the mid 90s Wednesday afternoon and even the
upper 90s by Thursday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 240 PM Sunday...

Models show H500 ridging moving east of the area early Thursday.
However, a broader H500 high pressure system is expected to develop
over the central plains, perhaps leaving a corridor in the northern
stream for embedded shortwaves to ride along into our area. Showers
or storms can be expected with each shortwave by the end of the
week.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 230 AM Sunday...

Scattered showers have developed in the northern portion of the
area and are expected to continue through the evening. As a
shortwave and cold front approach, showers and storms may
become more widespread and may cause a decrease in flight
conditions. Have reflected this possibility in the TAFs.

Fog may develop overnight possibly causing flight conditions to
drop into IFR for a few hours. If this does occur, conditions
should improve back to VFR shortly after sunrise.

Winds start out with a westerly direction, then eventually
become northerly after the front passes through. Sustained
winds should remain light to moderate, though may become gusty
within any thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Moderate.

ALTERNATE SCENARIOS: Timing and duration of convection may
differ. Extent of fog overnight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L

AFTER 18Z MONDAY...
No widespread IFR conditions are currently expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JLB
NEAR TERM...JP/JLB
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JLB
Hazardous weather outlook, Jul 12, 1:43 PM EST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
243 PM EDT Sun Jul 12 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-131845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
243 PM EDT Sun Jul 12 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms this afternoon and evening may become strong to
perhaps severe with strong gusty winds as the primary threat. The
Storm Prediction Center indicates there is a Marginal Risk of severe
weather for the entire region through this evening. Isolated high
water impacts may also occur with some of the slower moving
thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Charleston,WV radar (KRLX), 86 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 12, 5:12 PM EST
Where
Lawrence County, 1.28 mi ENE of Cannons Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.660, -82.600

A small outbuilding collapsed and several trees were downed along County Road 4.

Hail, Lawrence

When
July 12, 7:15 PM EST
Where
Lawrence County, 0.54 mi W of Aid
Measured
0.75 in hail
Reported by
Social Media
Coordinates
38.600, -82.490

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895679, 895677.